Illinois, 2009Damaging Wind in Illinois, May 8, 2009
May 8, 2009 · NWS ILX · 1 event in 1 county or zone
A broken line of thunderstorms developed across Iowa in advance of an upper-level disturbance during the evening of May 8th. The storms tracked eastward and brushed through north-central Illinois toward midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed across Iowa in advance of an upper-level disturbance during the evening of May 8th. The storms tracked eastward and brushed through north-central Illinois toward midnight. The strongest cell produced wind damage and a brief gustnado across parts of Marshall County before it weakened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 8, 7:58 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, May 8, 7:58 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
858 PM CDT FRI MAY 8 2009
.DISCUSSION...
ISSUED 857 PM CDT FRI MAY 8 2009
BROKEN LINE OF STORMS MOVING ACROSS OUR NW CWA EARLY THIS EVENING
AS A STRONG H5 VORT MAX CONTINUES TO MOVE E ACROSS N IL. SURFACE
BASED STORMS HAVE A GOOD CHANCE OF PRODUCING WIND DAMAGE...WITH
SURFACE DEWPOINTS NEAR 60 DEGREES.
WILL KEEP THE LIKELY POPS IN THE N...WITH CHC POPS DOWN TO LINCOLN
AND SLIGHT CHC DOWN TO SPI. THE STORMS ON THE S END OF THE LINE
HAVE BEEN WEAKENING/DISSIPATING AS THEY HV ENTERED OUR CWA. BEST
DPVA/WIND SHEAR AND INSTABILITY REMAIN IN THE FAR N CWA.
TIMING THE LINE OF STORMS EASTWARD PUTS IT EAST OF OUR CWA BY
06Z. WILL CONTINUE WITH JUST LOW CHC/SLIGHT CHC POPS IN THE FAR
N/NE CWA AFTER MIDNIGHT...UNDER LINGERING FORCING FOR PRECIP FROM
CHANNELED VORTICITY.
SOME BREAKS IN THE LOW CLOUDS LIKELY OVERNIGHT...BUT WINDS BEHIND
THE LOW WILL LIKELY KEEP MIXING ON GOING HELPING TO REDUCE
RADIATIONAL COOLING. LOW TEMPS LOOK ON TRACK.
SOME MINOR ADJUSTMENTS NEEDED FOR SKY GRIDS...BUT NO FORMAL ZONE
UPDATED NEEDED. GRIDS WILL BE AVAILABLE SHORTLY.
SHIMON
&&
.AVIATION...
ISSUED 657 PM CDT FRI MAY 8 2009...FOR THE 00Z TAFS
ANOTHER QUICK MOVING SHORTWAVE WILL BRING SOME MVFR CIGS AND VIS
TO PIA AND BMI. SHORT PERIODS OF IFR VIS WILL BE LIKELY IN THE
HEAVIER STORMS...WITH IFR CIGS LESS LIKELY. SPI HAS A CHANCE AT
MVFR CIGS AND IFR VIS IN THE LINE OF STORMS APPROACHING FROM THE
WEST. STORM CHANCES WILL BE PRIMARILY BETWEEN 01Z AND 06Z FROM
WEST TO EAST ACROSS THE TAF SITES.
AFTER MIDNIGHT...THE BEST FORCING FOR PRECIP WILL BE NE OF OUR
CWA...WITH A FEW LIGHT SHOWERS POSSIBLE THROUGH 09Z FOR BMI/CMI.
OTHERWISE...DRY CONDITIONS ARE EXPECTED AFTER 06Z FOR SPI/DEC.
MVFR CIGS WILL DEVELOP LATE TONIGHT AND SAT MORN...BUT SHOULD
IMPROVE TO VFR CIGS BY LATE MORNING. GUSTY NORTHWEST WINDS ARE
EXPECTED BY 15Z...WITH GUSTS TO 25KT AT TIMES BY 18Z.
SHIMON
&&
.PREV DISCUSSION...
ISSUED 300 PM CDT FRI MAY 8 2009
MAIN CONCERN IS ON DEPARTING VORTEX TONIGHT. THEN ATTENTION TURNS
TO A FEW SHORTWAVES PASSING THROUGH DURING THE WEEKEND...DESPITE
HIGH SURFACE PRESSURE DURING THAT TIME. A SURFACE LOW IS EXPECTED
TO PASS BY TO OUR NORTH SUNDAY NIGHT...WITH ITS TRAILING TROUGH
MOVING ACROSS C IL ON MONDAY. A MORE ROBUST FRONTAL SYSTEM IS
EXPECTED TO ARRIVE ON WEDNESDAY AND WED NIGHT.
MODELS ARE IN GEN AGREEMENT THROUGH TUESDAY...THEN DIVERGE. WILL
LEAN TWRD THE GFS MORE CONCISE PRECIP TIMING FOR TUE NIGHT TO WED
NIGHT. THE 12Z ECMWF SPANS OUT PRECIP FROM TUE NIGHT THROUGH
THURSDAY. THAT SEEMS A BIT TOO AGGRESSIVE.
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
A VIGOROUS MESO-VORTEX PASSING BY JUST TO OUR SOUTH THIS AFTERNOON
PUT DOWN 100+ MPH WINDS JUST SOUTH OF OUR AREA. THE RAIN SHIELD ON
THE NORTHERN FLANK WILL LIKELY BE JUST EAST OF OUR AREA BY
EVENING.
VISIBLE SATELLITE IMAGES SHOW CU REFORMING IN THE N HALF OF OUR
CWA WHERE THE SUNSHINE HAS DEVELOPED THE LAST COUPLE HOURS.
DEWPOINTS REMAIN IN THE UPPER 50S TO LOW 60S...SO THAT ARE WILL BE
READY FOR A FEW SHOWERS TO DEVELOP AS THE SHORTWAVE OVER IOWA
PASSES BY TO OUR N. WILL KEEP CHC POPS IN THE FAR N TONIGHT...WITH
A NARROW BORDER OF SLIGHT CHC DOWN TO PIA AND BMI AND HOOPSTON.
WILL KEEP DRY CONDITIONS FOR SATURDAY...DESPITE THE CHANCE FOR A
FEW LINGERING SPRINKLES EARLY IN THE MORNING FOR THE FAR NE FRINGE
OF OUR CWA.
ZONAL FLOW WILL BRING A SHORTWAVE ON OUR SW DOORSTEP BY LATE
SUNDAY AFTERNOON...WHICH WILL BRUSH OUR SW ZONES SUNDAY NIGHT.
WILL KEEP A BAND OF SLIGHT CHANCE POPS IN THE SW AREA. BY MONDAY
MORNING...PRECIP CHANCES SHOULD BE CLEAR OF OUR AREA TO THE SE.
LONG TERM...MONDAY THROUGH FRIDAY.
RISING HEIGHTS ALOFT AND INCREASING PRESSURE AT THE SURFACE SHOULD
KEEP MONDAY DRY...AS THE N STREAM JET LIFTS TOWARD THE WESTERN
GREAT LAKES. BY TUESDAY AFTERNOON...PRECIP WILL BE CLOSE TO OUR W
CWA...AS WAA FLOWS AND MOISTURE INCREASES.
WILL KEEP CHC POPS OUT OF OUR CWA UNTIL TUES NIGHT...WITH WED AND
WED NIGHT BEING OUR BEST CHCS FOR SHOWERS AND STORMS. THE 12Z
ECMWF IS ABOUT 6 TO 12 HOURS BEHIND THE GFS ON THE PASSAGE OF THE
FRONT...BUT WILL ONLY KEEP SLIGHT CHC POPS ON THURS FOR NOW.
SHIMON
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 2:02 PM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT FRI MAY 8 2009
ILZ027>031-036-037-040-041-047-049-050-091215-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
302 PM CDT FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HENRY DOWNSTREAM. A
SLOW FALL IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.
A WEATHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS LATE THIS
AFTERNOON AND THIS EVENING...BRINGING A CHANCE OF THUNDERSTORMS TO
THE REGION. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE NEXT CHANCE OF STORMS WILL BE FROM TUESDAY NIGHT INTO THURSDAY.
SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.
ILZ038-042>046-048-051>057-061-091215-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
302 PM CDT FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEATHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS LATER
THIS AFTERNOON AND THIS EVENING...BRINGING A CHANCE OF A FEW
THUNDERSTORMS TO THE REGION. ANY STORMS THAT DO DEVELOP ARE NOT
EXPECTED TO BECOME SEVERE AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE NEXT CHANCE OF STORMS WILL BE TUESDAY NIGHT INTO THURSDAY.
SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.
ILZ062-063-066>068-071>073-091215-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
302 PM CDT FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE WABASH RIVER WILL REMAIN IN FLOOD FROM TERRE HAUTE DOWNSTREAM
THROUGH AT LEAST THIS WEEKEND. A SLOW FALL IS EXPECTED THROUGH
NEXT WEEK.
A WEATHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS THIS
AFTERNOON AND THIS EVENING...BRINGING A CHANCE OF THUNDERSTORMS TO
THE REGION. STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS AND
HAIL SHOULD STAY SOUTH OF HIGHWAY 50 FROM FLORA TO LAWRENCEVILLE
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE NEXT CHANCE OF STORMS WILL BE TUESDAY NIGHT INTO THURSDAY.
SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.
HUETTL
Thunderstorm Wind, Marshall
- When
- May 8, 9:30 PM CST to 9:31 PM CST
- Where
- Marshall County, 5.54 mi SE of Toluca
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Public
- Coordinates
- 40.941, -89.058
A collapsing thunderstorm produced a small swath of wind damage across parts of rural Marshall County near the small town of Rutland. Eyewitnesses reported what appeared to be a small gustnado within the areas of damaging wind. A barn and corn crib were badly damaged along County Rd 100N just west of I-39. A farmhouse at this location suffered minor roof and window damage and a gas tank was rolled by high winds. Some of the debris from the farm blew onto I-39.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169072.